Texas, 2016Damaging Winds in Texas, July 15, 2016
July 15, 2016 · NWS LUB · 4 events in 4 counties and zones
An area of convection developed within a surface trough from the western Texas Panhandle into eastern New Mexico. This activity moved southeast through the evening eventually affecting the south-central and southeastern Texas Panhandle as a low level jet formed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of convection developed within a surface trough from the western Texas Panhandle into eastern New Mexico. This activity moved southeast through the evening eventually affecting the south-central and southeastern Texas Panhandle as a low level jet formed. This cluster of thunderstorms produced high winds along its path. The hardest hit area was in and around Childress (Childress County) where a roof was removed from a barn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 15, 8:19 PM CST, 26 minutes earlier.
Area forecast discussion, Jul 15, 8:19 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
919 PM CDT FRI JUL 15 2016
.UPDATE...
Storm activity has struggled so far this evening across the LUB
CWA. Latest IR loop continues to show cloud top cooling
propagating SW of KAMA and would expect corresponding propagation
to stronger convection soon into the far southern Panhandle by
03Z or so. Latest HRRR and TTU WRF also suggest an increase in
convective coverage through 06Z as complex encounters better
shear/instability combo. Already raised gridded POPs earlier this
evening into likely/definite category for most locations and will
stick to guns for now, even for the South Plains where convective
advection and/or development looks more uncertain. Low end severe
with gusts to 65 mph and hail up to the size of quarters or so
remain possible, particularly from Tulia east to Memphis and Childress.
JW
&&
.PREV DISCUSSION... /issued 717 PM CDT FRI JUL 15 2016/
AVIATION...
A complex of thunderstorms may affect all TAF sites late this
evening into the early morning hours of Saturday. KCDS stands to
see the highest chance at storms during this time period. However,
timing on thunderstorms is uncertain at the moment. This activity
will likely bring strong and variable winds.
PREV DISCUSSION... /issued 350 PM CDT FRI JUL 15 2016/
SHORT TERM...
The primary focus this period revolves around thunderstorm chances
later this afternoon and particularly tonight. At 20Z, a diffuse
quasi-stationary boundary was still apparent in visible satellite
and surface observations stretching from the Permian Basin to North
Texas. The cumulus field near this boundary was bubbling in places
and could be the focus for isolated shower/storm development this
afternoon into early this evening. Additionally, isolated to widely
scattered convection may also attempt to form in a surface trough
from the western Texas Panhandle in eastern New Mexico. If any of
this late afternoon convection materializes moderate instability and
a deeply mixed and hot boundary layer could support damaging wind
gusts and brief occurrences of marginally severe hail.
Of greater concern is convection that is already well underway from
southeast Colorado into the higher terrain of New Mexico. This
activity will translate southeastward within northwest flow aloft
and will likely grow upscale into a complex/line as it moves into an
increasing southerly LLJ tonight. It would appear the northern and
northeast zones will have the best prospects of being impacted by
this MCS, though the southwest flank of the MCS could attempt to
develop into the central and perhaps even the southwestern zones
through the mid-late evening hours. The primary risk with this line
of storms will be strong/damaging wind gusts and locally heavy rain.
PoPs have been boosted accordingly and favor the
northern/northeastern zones before 06Z and the central/eastern zones
from 06-12Z. A few elevated showers and storms could then persist
after daybreak Saturday as the shortwave trough that aids the
evening and overnight convection lingers overhead. Drier and breezy
southerly winds will follow Saturday afternoon as a surface trough
deepens in the lee of the Rockies. The drying atmosphere will limit
storm chances locally Saturday afternoon/evening with the best
chances tied to the higher terrain of New Mexico and perhaps a
surface trough that will likely reside off to our west as well.
Temperatures tonight should be a little warmer than this morning,
mostly from the mid-60s to lower 70s, though a strong cool pool from
overnight convection could have something to say about that. Plenty
of afternoon insolation, climbing 850 mb temperature and a subtle
increase in 1000-500 mb thickness will support a slight uptick in
highs, with most spots topping out near the 100 degree mark.
LONG TERM...
The interminable dome of heat centered over the New Mexico
bootheel at the beginning of the extended will only intensify and
broaden its impact through next week. Earlier model runs had
depicted a near 600 decameter high center over the Central Plains
near Kansas City but now they want to place it more over the
Southern Plains closer to home. Heights aren't nearly as large
either but still in the 597-599 range with 850 mb temperatures
nearby pushing 29C for much of the period. One difference from
the previous heat wave that spanned much of the first 14 days of
the month is mid level temperatures are forecast to be some 4-5C
cooler as we dwell on the underside of the ridge. Whether this
translates into appreciably less heat remains to be seen, though
do see more easterly low level winds on Monday and Tuesday
helping to keep some of the most intense heat in check early in
the week. Overall have leaned toward the upper end of the ensemble
MOS numbers close to or above the century mark throughout, based
on the scant precipitation of late and ability of the boundary
layer to dry and heat up. Also any more southwesterly component to
the wind on days when the lee side surface trough works east
across the South Plains should help raise temps a degree or two
more. POP values in this ridge pattern remain very low from Sunday
on as a strong subsidence inversion dominates with monsoon
moisture displaced well west over the deserts.
&&
.LUB Watches/Warnings/Advisories...
None.
&&
13/99
Hazardous weather outlook, Jul 15, 8:29 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
929 PM CDT FRI JUL 15 2016
TXZ021>044-170230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
929 PM CDT FRI JUL 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
THE REGION LATE THIS EVENING AND OVERNIGHT. SOME OF THESE STORMS
MAY BE SEVERE WITH WIND GUSTS TO 65 MPH AND HAIL UP TO THE SIZE OF
QUARTERS. SEVERE THUNDERSTORMS WOULD MOST LIKELY AFFECT THE FAR
SOUTHEAST PANHANDLE...NORTHERN SOUTH PLAINS AND NORTHERN ROLLING
PLAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
JW
Thunderstorm Wind, Swisher
- When
- July 15, 8:45 PM CST
- Where
- Swisher County, 2 mi ENE of Tulia
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.541, -101.737
A Texas Tech University West Texas mesonet site near Tulia measured a wind gust to 65 mph.
Thunderstorm Wind, Hall
- When
- July 15, 9:10 PM CST
- Where
- Hall County, 0.5 mi NNW of Estelline
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- CoCoRaHS
- Coordinates
- 34.556, -100.435
A NWS cooperative weather observer reported that a roof was removed from a barn due to high winds.
Thunderstorm Wind, Childress
- When
- July 15, 9:50 PM CST to 9:57 PM CST
- Where
- Childress County, (Cds)childress Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.430, -100.300
The Automated Surface Observing System at Childress Municipal Airport measured severe wind gusts up to 64 mph for seven minutes.
Thunderstorm Wind, Motley
- When
- July 15, 10:05 PM CST
- Where
- Motley County, 1 mi S of Northfield
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.266, -100.600
A Texas Tech University West Texas mesonet site near Northfield measured a wind gust to 64 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 15, 20161 death · 1 event
- Hail and Damaging Winds in North Carolina, July 15, 20161 injured · $206,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Florida, July 15, 2016$253,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, July 15, 2016$114,000 · 60 kt wind · 6 events
- Tornadoes and Hail in Colorado, July 15, 2016$33,000 · EF1 · 6 events
- Tornado and Hail in Colorado, July 15, 2016$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Arkansas, July 15, 2016$80,000 · 52 kt wind · 3 events
- Tornado and Hail in Kansas, July 15, 2016$450 · EF1 · 14 events
- Hail and Damaging Winds in Tennessee, July 15, 2016$40,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, July 15, 20161 injured · $30 · 65 kt wind · 24 events
- Flood and Damaging Winds in Rhode Island, July 15, 2016$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 15, 2016$25,000 · 1.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636515, 636518, 636517, 636516.